Transient acute liver failure complicating transurethral resection syndrome.
ABSTRACT Transurethral resection (TUR) syndrome, resulting from dilutional hyponatraemia for excessive absorption of irrigating fluid, represents the most relevant complication of transurethral resection of prostate (TURP). Ethanol is used as a tracer in the irrigant solution to monitor fluid absorption with a breathalyser. An unusual case of transient acute liver failure complicating TUR syndrome is reported. A 54-year-old male patient, without risk factors for the development of toxic hepatitis, was subjected to TURP for treatment of benign prostatic hyperplasia. Fluid absorption (2275 ml), estimated by breathalyser, exceeded maximum allowed absorption (2000 ml) only at the end of the surgical intervention. No signs of possible toxicity were evident in the few hours following the intervention. About 10 h after the end of TURP, the patient developed sweating, vomiting and diarrhoea. Laboratory analysis revealed severe hyponatraemia (116 meq/l) with signs of severe liver impairment (total bilirubin 5.8 mg/dl, alanine aminotransferase 56,500 U/l, aspartate aminotransferase 32,700 U/l), kidney failure (serum creatinine 1.93 mg/dl) and serum ethanol levels of 219 mg/dl (0.2%). The patient was treated with acetylcysteine 150 mg/kg i.v. and furosemide 50 mg i.v. Liver and renal functions improved in few days and recovered completely within 30 days. The TUR syndrome observed in this case was probably extravascular in nature, and could have been identified and prevented by measuring ethanol levels 10 min after ending the surgical procedure. The performance of such a test should be strongly recommended to all surgeons. The clinicians attributed the development of liver impairment in this case to ethanol toxicity. However, further studies are warranted to confirm whether hepatic injury can represent a possible complication of TUR syndrome when ethanol solution is used as irrigant fluid.